Alert archive / Texas / Wind Advisories in 2014

Wind Advisory 20, NWS Houston/Galveston, TX

November 16, 20145 counties in Texas

NWS Houston/Galveston, TX issued this wind advisory at Nov 16, 2014, 11:03 PM CST for 5 counties in Texas. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 16, 2014, 11:03 PM CST (05:03 UTC)
Expired
Nov 17, 2014, 9:00 AM CST
In force
10 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Chambers County, TX, Galveston County, TX, Jackson County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 52 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 5.1 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2014-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2014-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
428 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

762 
WWUS74 KHGX 170503
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1103 PM CST SUN NOV 16 2014

...WIND ADVISORY IN EFFECT FOR THE COASTAL COUNTIES OF SOUTHEAST
TEXAS...

WINDS HAVE INCREASED ALONG THE COASTAL COUNTIES IN THE WAKE OF A
STRONG COLD FRONT. SUSTAINED WINDS OVER 25 MPH WITH STRONGER
GUSTS WILL BE POSSIBLE THROUGH MONDAY MORNING.

TXZ214-235>238-171315-
/O.NEW.KHGX.WI.Y.0020.141117T0503Z-141117T1500Z/
BRAZORIA-CHAMBERS-GALVESTON-JACKSON-MATAGORDA-
INCLUDING THE CITIES OF...ALVIN...ANAHUAC...ANGLETON...BAY CITY...
EDNA...FREEPORT...FRIENDSWOOD...GALVESTON...LAKE JACKSON...
LEAGUE CITY...MONT BELVIEU...PALACIOS...PEARLAND...TEXAS CITY...
WINNIE
1103 PM CST SUN NOV 16 2014

...WIND ADVISORY IN EFFECT UNTIL 9 AM CST MONDAY...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST MONDAY. 

* EVENT...WINDS 25 TO 35 MPH ACROSS THE COASTAL COUNTIES.

* TIMING...OVERNIGHT THROUGH MID MORNING MONDAY.

* IMPACT...SMALL AND LOOSE OBJECTS OUTSIDE MAY BE BLOWN AROUND.
  DRIVING MAY BECOME DIFFICULT FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Nov 16, 9:12 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Nov 16, 9:12 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
912 PM CST SUN NOV 16 2014

.DISCUSSION...
SUBJECTIVE SURFACE ANALYSIS AT 8 PM SHOWED THE COLD FRONT PUSHING
THROUGH SOUTHEAST TEXAS...LOCATED ROUGHLY ALONG THE INTERSTATE
69/US HIGHWAY 59 CORRIDOR. PRESSURE RISES BEHIND THE FRONT IN OUR
AREA HAVE BEEN ON THE ORDER OF 2-3 MB/3 HOURS...WITH WINDS BEHIND
THE FRONT 15-20 MPH AND GUSTS AROUND 25 MPH. ONGOING SHOWER AND
THUNDERSTORM ACTIVITY AHEAD OF THE FRONT WILL CONTINUE TO BE
SHUNTED OFF TO THE EAST AS THE FRONT MAKES ITS WAY TO THE
COAST...WITH THE FRONT CLEARING THE COAST BY MIDNIGHT. MUCH COLDER
TEMPERATURES WILL FILTER INTO THE AREA BEHIND THE FRONT TONIGHT
AND HAVE BUMPED DOWN OVERNIGHT LOWS A FEW DEGREES...WITH NEAR
FREEZING LOW TEMPERATURES EXPECTED OVER THE NORTHERN TIER OF
COUNTIES. ADDITIONALLY...HAVE TAPERED OFF POPS BEHIND THE FRONT.
REGIONAL MOSAIC DOES SHOW LIGHT RETURNS SWINGING ACROSS NORTH AND
CENTRAL TEXAS...BUT HIGH RESOLUTION MODELS SHOW ACTIVITY
DISSIPATING BEFORE REACHING THE NORTHERN COUNTIES. HOWEVER IF IT
DOES HOLD TOGETHER...FORECAST SOUNDINGS INDICATE THE LOWER
ATMOSPHERE SHOULD BE DRY ENOUGH THAT ANY PRECIPITATION WILL
SUBLIMATE/EVAPORATE BEFORE REACHING THE SURFACE.

DESPITE TEMPERATURES CONTINUING TO DROP OVERNIGHT /WITH SOME
ELEVATED SURFACES POTENTIALLY SEEING NEAR FREEZING TEMPERATURES
CLOSER TO THE HOUSTON METRO/...BREEZY TO WINDY CONDITIONS AND
DRIER AIR BEHIND THE FRONT WILL HELP EVAPORATE ANY RESIDUAL
MOISTURE FROM TODAY/S RAIN ON BRIDGES AND ROADWAYS. THIS WILL
MITIGATE AGAINST ANY POTENTIAL SLICK SPOTS...WITH THE MAIN INLAND
HAZARD BEHIND TONIGHT/S FRONT MANIFESTING TUESDAY MORNING AS A
POTENTIAL HARD FREEZE FOR AREAS NORTH OF THE HOUSTON METRO.
HAZARDS FOR COASTAL AREAS WILL REVOLVE AROUND THE WINDS...WITH
ELEVATED WINDS ALONG THE COAST POTENTIALLY WARRANTING A WIND
ADVISORY TOMORROW. HOWEVER... CONDITIONS AT THIS TIME APPEAR
BORDERLINE AND WILL WAIT FOR ADDITIONAL GUIDANCE BEFORE ANY
DECISIONS ARE MADE.

FINALLY...A PUBLIC INFORMATION STATEMENT REGARDING THE
SIGNIFICANTLY COLDER TEMPERATURES OBSERVED SO FAR IN NOVEMBER 2014
HAS BEEN RELEASED.

HUFFMAN

&&

.PREV DISCUSSION... /ISSUED 554 PM CST SUN NOV 16 2014/

DISCUSSION...
SEE 00Z AVIATION DISCUSSION.

AVIATION...
SHRA CONTINUE TO DEVELOP AND MOVE TO THE NORTHEAST AND THIS WILL
PROBABLY IMPACT KLBX...KHOU AND KGLS FOR THE NEXT FEW HOURS. OTHER
TAF SITES SHOULD REMAIN DRY BUT WILL DEAL WITH LIFR CIGS FOR A FEW
MORE HOURS. AFTER 06Z...CIGS SHOULD TRANSITION TO MVFR AND
EVENTUALLY TO VFR BY 12-14Z. WINDS ARE EXPECTED TO INCREASE
OVERNIGHT AND REMAIN STRONG AND GUSTY FOR MUCH OF MONDAY. 43

PREV DISCUSSION... /ISSUED 345 PM CST SUN NOV 16 2014/

DISCUSSION...
SCT SHRA CONTINUING OVER SE TX THIS AFTN/EARLY EVE AHEAD OF THE
COLD FRONT. STRONGEST STORMS REMAINING EAST OF THE REGION AS WE
STAY ON THE BACK SIDE OF THE SFC LOW/UNDER THE OVERRUNNING. NOT
TOO MANY CHANGES WITH THE SHORT TERM FCST WITH THE STRONG FRONT
MOVING OFF THE COAST TONIGHT. ARCTIC AIRMASS SETTLING IN ACROSS
THE REGION AND CLEARING SKIES/DECREASING WINDS TOMORROW TO HELP
SET THE STAGE FOR FREEZING TEMPS ACROSS MOST OF THE FA TOMORROW
NIGHT/TUES MORNING. PER LOCAL CRITERIA...FREEZE WARNING WILL BE
POSSIBLE FOR MOST OF OUR CENTRAL COUNTIES. PER CURRENT MIN TEMP
GRIDS...OUR NORTHERN ZONES MAY FLIRT WITH A HARD FREEZE WARNING
FOR TUES MORNING. WILL HAVE TO WAIT AND SEE HOW(IF) SKIES CLEAR
IN THE WAKE OF THE FRONT.

LOOKING AHEAD...EXTENDED MODELS DIVERGING A BIT MORE WITH THESE
RUNS AS THEY ARE NOW GOING WITH TWO SEPARATE SYSTEMS RATHER GET-
TING IT OVER IN ONE SHOT. WILL BE KEEPING POPS IN THE CHC RANGE
AS THERE IS STILL TIME FOR THINGS TO SETTLE DOWN. 41

MARINE...
A COLD FRONT IS IN THE PROCESS OF PUSHING OFF THE COAST THIS
EVENING WHICH SHOULD BRING STRONG NORTHERLY WINDS TO THE UPPER
TEXAS COAST TONIGHT AND MONDAY. GALE WARNINGS ARE POSTED WITH
SMALL CRAFT ADVISORIES FOR THE BAYS. THESE CONDITIONS SHOULD
PERSIST FOR MOST OF MONDAY MORNING WITH GALE CONDITIONS POSSIBLE
FOR THE OFFSHORE WATERS THROUGH MON NIGHT. HIGH PRESSURE BUILDS
OVER TX ON TUE AND THEN MOVES EAST WED. SOUTHERLY WINDS RETURN WED
AND INCREASE MORE ON THUR. MAY HAVE BORDERLINE CAUTION CONDITIONS
THUR GOING INTO FRI BUT STILL SOME DIFFERENCES BETWEEN THE GFS AND
ECMWF FOR FRI. GFS NOW SHOWING A FRONTAL PASSAGE ON FRI WHERE THE
ECMWF DOES NOT HAVE A FRONT. THIS IS OPPOSITE OF YESTERDAY. FOR
NOW WILL NOT BRING FRONT INTO AREA BUT MAY STILL HAVE EAST WINDS
INDICATED IN THE FORECAST.

TIDES...AFTER HAVING ABOVE NORMAL TIDES BY ABOUT 1 FOOT...TIDE
LEVELS SHOULD BE DROPPING BELOW NORMAL WITH THE PASSING COLD FRONT.
NW/N WINDS ARE EXPECTED WHICH SHOULD DRIVE TIDES DOWN SIGNIFICANTLY.
THERE IS THE POTENTIAL FOR TIDES TO BE 1 TO 2 FEET BELOW NORMAL. A
LOW WATER ADVISORY WILL LIKELY BE REQUIRED FOR MONDAY UNTIL TIDES
CAN ADJUST.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      55  32  49  27  51 /  30  20   0   0   0
HOUSTON (IAH)              62  37  51  30  52 /  70  50   0   0   0
GALVESTON (GLS)            70  43  53  39  53 /  70  60  10   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST MONDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM MONDAY EVENING THROUGH
     LATE MONDAY NIGHT FOR THE FOLLOWING ZONES: GALVESTON BAY...
     MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY FROM NOON MONDAY TO 6 AM CST TUESDAY FOR
     THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA
     SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

     GALE WARNING UNTIL NOON CST MONDAY FOR THE FOLLOWING ZONES:
     WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20
     NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     GALE WARNING UNTIL 6 AM CST TUESDAY FOR THE FOLLOWING ZONES:
     WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO
     60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM.

&&
Hazardous weather outlook, Nov 16, 4:38 PM CST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
438 PM CST SUN NOV 16 2014

TXZ163-164-176>179-195>200-210>214-226-227-235>238-172245-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
438 PM CST SUN NOV 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

RAIN WILL REMAIN IN THE FORECAST TODAY AHEAD OF A STRONG COLD FRONT
THAT IS EXPECTED TO MOVE INTO SOUTHEAST TEXAS. IT WILL TURN BREEZY
AND COLDER BEHIND THE FRONT. WIND ADVISORIES MIGHT BE NEEDED ALONG
THE COAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIND ADVISORIES MIGHT BE NEEDED ALONG THE COAST EARLY ON MONDAY.
COLDER TEMPERATURES CAN BE EXPECTED MONDAY THROUGH WEDNESDAY.
FREEZE WARNINGS MIGHT BE NEEDED ON TUESDAY MORNING WITH INLAND
LOW TEMPERATURES IN THE 20S POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GMZ330-335-350-355-370-375-172245-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
438 PM CST SUN NOV 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

GALE WARNINGS WILL BE EFFECT BEGINNING AT MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GALE WARNING WILL BE IN EFFECT THROUGH NOON ON MONDAY FOR THE
NEARSHORE WATERS AND THROUGH TUESDAY MORNING FOR THE OFFSHORE
WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 5:02 AM CSTLow Water AdvisoryHGX16 hr
Nov 17, 9:54 AM CSTSmall Craft AdvisoryHGX32 hr
Nov 17, 3:52 PM CSTFreeze WarningHGXAustin, Brazoria, Chambers, Colorado, Fort Bend, Galveston and 6 more17 hr

Nearby

Wind Advisories in Texas, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.